Kansas, 2005

Hail in Kansas, March 29, 2005

March 29, 2005 · NWS ICT · 11 events in 3 counties and zones

11 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 29, 7:50 PM CST, 15 minutes earlier.

Area forecast discussion, Mar 29, 7:50 PM CST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
750 PM CST TUE MAR 29 2005

.DISCUSSION...

LATEST SURFACE ANALYSIS SHOWS DRY LINE PUSHING INTO CEN KS AT THIS
TIME LOCATED ALONG A LINE FROM JUST WEST OF GBD TO AVK.  SCATTERED
SHRA AND EVEN SOME TSRA HAS DVELOPED ALONG THIS BOUNDARY. SURFACE
MOISTURE IS A BIT LACKING, BUT LATEST RUC MODEL DOES SHOW CAPE
VALUES OF 500-1000 J/KG JUST AHEAD OF THE DRY LINE WITH CAP SLOWLY
ERODING. SO EXPECT DEVELOPMENT OF TSRA TO CONTINUE ALONG THE DRY
LINE AS IT PROGRESSES ACROSS THE AREA. SO WILL UPDATE THE TIMING OF
THE PRECIP IN THE ZONES/GRIDS WITH THIS IN MIND.  WILL ALSO INCREASE
POPS IN CEN/SRN KS WITH EARLIER THAN EXPECTED ARRIVAL OF SHOWERS.

KETCHAM

-------------------------------------------------------------
257 PM CST TUE MAR 29 2005

.PREVIOUS DISCUSSION...
FORECAST CONCERNS...
PRECIP CHANCES/TRENDS AND WIND POTENTIAL TONIGHT...

VIGOROUS UPPER TROF OVER NM/CO WILL LIFT NORTHEAST ACROSS THE
CENTRAL PLAINS TONIGHT AND INTO THE UPPER MIDWEST ON WEDNESDAY.
WHILE LOW LEVEL MOISTURE AND POTENTIAL INSTABILITY IS LACKING
IN WARM SECTOR AHEAD OF SYSTEM, ATTENDENT MOISTURE UNDER THE
TRANSIENT MID/UPPER LEVEL TROF AND ASSOCIATED COLD POOL LOOKS
TO BE SUFFICIENT FOR ELEVATED CONVECTION OVERNIGHT ACROSS MUCH
OF THE AREA, MAINLY NORTH OF HIGHWAY 54. THE RAPIDLY DEEPENING
SURFACE LOW ACROSS WESTERN KANSAS THIS EVENING WILL TRACK INTO
SOUTHEAST NEBRASKA BY DAWN. WEST WINDS WILL INCREASE AND FLIRT
WITH ADVISORY CRITERIA FOR A TIME EARLY WEDNESDAY MORNING AS
THE LOW LIFTS NORTH OF THE AREA. AT THIS TIME DO NOT PLAN ON
ANY HEADLINE, THOUGH WILL HAVE EVENING SHIFT MONITOR TRENDS AND
MAKE ANY FURTHER DETERMINATION/CHANGES, IF NEEDED. ANY STORMS
THAT DEVELOP THIS EVENING/OVERNIGHT, WHETHER IN WARM SECTOR OR
UNDER UPPER LOW, WILL HAVE HAIL POTENTIAL, THOUGH PROBABLY LESS
THAN ONE INCH.

ADDITIONAL JET ENERGY/SHORTWAVE TROF WILL DIVE SOUTHEAST INTO
DEVELOPING LONGWAVE UPPER TROF ACROSS MID-AMERICA INTO THURSDAY.
THIS LOOKS TO BRING ANOTHER CHANCE FOR SHOWERS AND PERHAPS SOME
THUNDER TO THE AREA WEDNESDAY NIGHT/THURSDAY. THIS HANDLED FAIRLY
WELL IN GOING FORECAST, SO LITTLE CHANGES PLANNED IN THIS REGARD.

MORE OF A ZONAL UPPER FLOW PATTERN DEVELOPS BY THE WEEKEND, WHICH
PORTENDS TO MILDER/DRIER REGIME ACROSS THE CENTRAL PLAINS. AGAIN
THE GOING FORECAST HAS GOOD HANDLE ON THIS, SO ONLY MINOR/COSMETIC
CHANGES PLANNED. NEXT CHANCE FOR SIGNIFICANT PRECIP/CONVECTION TO
ARRIVE SOMETIME EARLY NEXT WEEK, AS SUGGESTED BY BOTH THE GFS AND
ECM. HOWEVER DETAILS FAR TOO SKETCHY TO PIN DOWN EXACT TIMING
WINDOW. FOR NOW PLAN TO INSERT SLGT CHANCE FOR MONDAY NIGHT AND
TUESDAY, AS THE ECM SUGGESTS PERHAPS A SLIGHTLY SLOWER MOVEMENT
OF THE APPROACHING UPPER TROF ACROSS THE SOUTHWEST.

DARMOFAL

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    48  67  42  57 /  20  10  30  30
HUTCHINSON      47  66  40  56 /  30  20  30  30
NEWTON          48  66  41  57 /  30  20  30  30
ELDORADO        49  67  42  57 /  20  10  30  30
WINFIELD-KWLD   49  69  43  58 /  20  10  30  30
RUSSELL         45  64  37  54 /  30  20  30  20
GREAT BEND      45  65  38  54 /  30  10  30  20
SALINA          49  66  39  57 /  30  20  30  20
MCPHERSON       48  66  40  56 /  30  20  30  30
COFFEYVILLE     52  70  43  60 /  30  10  30  30
CHANUTE         51  68  43  59 /  30  10  30  30
IOLA            51  67  42  58 /  30  10  30  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DARMOFAL
Hazardous weather outlook, Mar 29, 4:03 PM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
403 PM CST TUE MAR 29 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
403 PM CST TUE MAR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS EVENING, TO THE
EAST OF THE TURNPIKE, ALONG A SURFACE DRYLINE. HOWEVER, A CAPPING
INVERSION MAY INHIBIT STORM DEVELOPMENT THIS EVENING.

THERE IS A LITTLE BETTER CHANCE FOR THUNDERSTORMS LATE THIS
EVENING AND OVERNIGHT ACROSS CENTRAL AND SOUTHEAST KANSAS, AS AN
UPPER LEVEL TROF AND ITS ASSOCIATED COLD FRONT MOVE ACROSS THE
AREA. A FEW STRONG STORMS MAY DEVELOP, WHICH COULD PRODUCE HAIL
UP TO PENNY SIZE, MAINLY NORTH OF HIGHWAY 54.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN INTENSE AREA OF LOW PRESSURE WILL MOVE JUST NORTH OF THE AREA
ON WEDNESDAY MORNING. THIS WILL PRODUCE WEST WINDS OF 20 TO 30 MPH
WITH GUSTS TO 40 MPH ACROSS MUCH OF THE AREA.

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY
ACROSS CENTRAL AND SOUTHEAST KANSAS. AT THIS TIME, THE STORMS
ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED

The radar

The Vance AFB radar (KVNX), 53 km away, was scanning. The volume nearest the first event began at 02:07 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Harper

When
March 29, 8:05 PM CST
Where
Harper County, 3 mi SW of Attica
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.200, -98.267

CO-OP observer.

Hail, Harper

When
March 29, 8:05 PM CST
Where
Harper County, Harper
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.283, -98.017

Hail, Harper

When
March 29, 8:25 PM CST
Where
Harper County, Harper
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.283, -98.017

CO-OP observer.

Hail, Harper

When
March 29, 8:25 PM CST
Where
Harper County, Harper
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.283, -98.017

Hail, Sedgwick

When
March 29, 9:14 PM CST
Where
Sedgwick County, 1 mi N of Viola
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.500, -97.650

Hail, Sedgwick

When
March 29, 9:22 PM CST
Where
Sedgwick County, Goddard
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.667, -97.583

KFDI spotter.

Hail, Sedgwick

When
March 29, 9:25 PM CST
Where
Sedgwick County, 2 mi W of Wichita
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.700, -97.367

Hail, Sedgwick

When
March 29, 9:26 PM CST
Where
Sedgwick County, Wichita
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.700, -97.333

Occurred at W. 183rd St./U.S. 54.

Hail, Sedgwick

When
March 29, 9:40 PM CST
Where
Sedgwick County, Wichita
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.700, -97.333

Occurred at W. 119th St./NW 21st St. intersection.

Hail, Harvey

When
March 29, 9:58 PM CST
Where
Harvey County, Newton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -97.350

Hail, Harvey

When
March 29, 10:05 PM CST
Where
Harvey County, Newton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.050, -97.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441356, 5441357, 5441358, 5441359, 5441360, 5441361, 5441362, 5441363, 5441364, 5441365, 5441366.